[Home ] [Archive]    
:: Main :: About :: Current Issue :: Archive :: Search :: Submit :: Contact ::
:: Volume 2, Issue 4 (Winter 2009) ::
IJT 2009, 2(4): 292-294 Back to browse issues page
An Unexpected Sudden Death by Oral Tramadol Intoxication: A Case not Reported Earlier
Farzad Gheshlaghi * , Nastaran Eizadi-Mood M , Kamran Fazel , Mohaddaseh Behjati
Department of Anesthesiology Isfahan University of Medical Science, Isfahan, Iran , Gheshlaghi@med.mui.ac.ir
Abstract:   (11690 Views)
Background: Tramadol is a widely used centrally acting opioid analgesic and due to its ease of access in Iran as an over-the- counter drug, reported cases of intoxication are rising.
Case: A 19-year-old male who was referred to our center, Noor Hospital, Isfahan University of Medical Sciences, Isfahan, Iran, because of confusion, ataxia, agitation and an episode of seizure, followed by intentional ingestion of one hundred 100mg tablets of tramadol . On admission, he was confused, in hypotensive state, and with tachycardia. Suddenly, a generalized tonic colonic seizure occurred and resulted in cyanosis and a decrease in O2 saturation. By prompt management, he improved to some extent but unexpectedly 3 hours after admission he succumbed to cardiopulmonary arrest. Laboratory analysis, ECG, and postmortem pathology reports were normal. Semi-quantitative toxicological analysis (by Thin Layer Chromatography: TLC) was highly positive for tramadol, in all viscera, gastric contents and urine.
Conclusion: Contrary to previous beliefs, tramadol poisoning might cause sudden death even in oral form. It is not long since tramadol has become widely available as a rather safe analgesic nevertheless, it seems that available data concerning its toxicity is limited and to assist physicians in anticipating unexpected situations in tramadol overdose, scrutiny into its side effects is mandatory.
Keywords: Heart Arrest, Poisoning, Sudden Death, Suicide, Tramadol
Full-Text [PDF 29 kb]   (2353 Downloads)    
Type of Study: Research | Subject: General
Send email to the article author

Add your comments about this article
Your username or Email:

Write the security code in the box >


XML   Persian Abstract   Print


Download citation:
BibTeX | RIS | EndNote | Medlars | ProCite | Reference Manager | RefWorks
Send citation to:

Gheshlaghi F, Eizadi-Mood M N, Fazel K, Behjati M. An Unexpected Sudden Death by Oral Tramadol Intoxication: A Case not Reported Earlier. IJT. 2009; 2 (4) :292-294
URL: http://ijt.arakmu.ac.ir/article-1-67-en.html


Volume 2, Issue 4 (Winter 2009) Back to browse issues page
مجله سم شناسی و مسمومیتهای ایران Iranian Journal of Toxicology
Persian site map - English site map - Created in 0.05 seconds with 31 queries by YEKTAWEB 3658